Alert archive / Missouri / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 181, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2025, 5:09 PM CDT for Adair County, Linn County, Macon County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2025, 5:09 PM CDT (22:09 UTC)
- Expired
- Aug 9, 2025, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, MO, Linn County, MO, Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 182 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:07 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- Showers and thunderstorms are likely late tonight into Sunday morning. Locally heavy rainfall and flooding will be possible.
- Another round of showers and thunderstorms are likely Sunday night into Monday morning. Locally heavy rainfall and flooding will be possible once again.
- A few storms could be strong to severe, with damaging wind gusts being the primary hazard.
- Rain chances continue through Tuesday.
Area forecast discussion, Aug 9, 4:07 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT Sat Aug 9 2025
.KEY MESSAGES...
- Showers and thunderstorms are likely late tonight into Sunday
morning. Locally heavy rainfall and flooding will be possible.
- Another round of showers and thunderstorms are likely Sunday
night into Monday morning. Locally heavy rainfall and flooding
will be possible once again.
- A few storms could be strong to severe, with damaging wind
gusts being the primary hazard.
- Rain chances continue through Tuesday.
&&
.DISCUSSION...
Issued at 311 PM CDT Sat Aug 9 2025
Current H5 analysis shows a closed mid/upper level low centered
just west of Winnipeg with mid/upper troughing extending
southward into the Northern Plains, with a band of 45+ knot mid
level winds across Nebraska and into Iowa. At the surface, a
stalled out cold front remains just northwest of far NW
Missouri. This pattern will generally remain in place over the
next 36 to 48 hours, as the aforementioned upper low slowly
lifts northeastward, leaving steady southwest mid and upper flow
oriented mostly parallel to the attendant cold front.
Meanwhile, several perturbations will progress east
northeastward on the southern periphery of the upper low,
providing synoptic scale lift to help initiate multiple rounds
of convection in the central Plains and Midwest, favored along
and near the quasi stationary front.
Quite a bit of cloud cover along with some showers are ongoing
this afternoon across NW Missouri, with one relatively healthy
updraft and storm ongoing near Kirksville along the eastern
fringes of a confluence band ahead of the stalled out cold front
within a moist and highly unstable environment. This activity
should pretty quickly exit the CWA to the east, however. Some
CAM guidance wants to develop an area of convection in the
vicinity of Sedalia later this afternoon, but otherwise most of
the convective activity should hold off until late tonight. Hot
and humid conditions continue this afternoon south of the
aforementioned cloud cover and precipitation, with heat indices
ranging between 100 and 105 degrees for these locations. The
heat advisory goes through 8 pm tonight.
A stronger perturbation approaches the region tonight, which
will combine with the nocturnally increasing low level jet
progged to develop over the CWA. Widespread convection should
initiate by later this evening across southern Nebraska,
northern Kansas, and south central Iowa, quickly growing
upscale into a large MCS, which should then track toward NE
Kansas and NW Missouri overnight into early Sunday morning. This
MCS will be capable of producing damaging wind gusts, but more
importantly, will be capable of producing heavy rainfall with
the SPC HREF suggesting PWATs on the order of 1.8 to 2.0 inches.
The potential for training storms will also further exacerbate
the heavy rainfall and flooding threat. Accordingly, WPC has a
moderate risk for excessive rainfall across portions of far
northern MO with a slight risk elsewhere.
A lull in convective activity is likely by late tomorrow morning
into tomorrow afternoon, and the evolution of the convection
tonight into tomorrow morning will have large implications on
the location of likely subsequent rounds of convection tomorrow
night and into Monday. The 18z NAM Nest suggests that convection
Sunday night into Monday morning will be more focused south and
southwest of our CWA. However, the 18z HRRR develops yet another
MCS over the region Sunday night into early Monday morning. The
environment will continue to support a heavy rainfall threat
with the stalled boundary, very high PWATs, and potential for
training storms. WPC has maintained the moderate risk for
excessive rainfall for almost all of the CWA for 7 AM Sunday
through 7 AM Monday, and the flood watch will be in effect
through 7 AM for all counties in the CWA except for Henry,
Pettis, Howard, Cooper, and Randolph. Probability matched means
from the 12z HREF for 48 hour precipitation through 7 AM Monday
are above 2 inches for a large portion of the CWA, with a few
pockets up to 3 inches. HREF ensemble max shows some pockets up
to 5 to 7 inches. Thus, think it's entirely possible for some
isolated locations to receive 4 to 6 inches of rain over the
next 48 hours. A marginal severe threat (primarily wind) will
continue into Sunday night/Monday morning.
Rain chances should linger through Monday and even into Tuesday
morning as the front remains stalled across the CWA, but it
should eventually undergo frontolysis and eventually completely
dissolve. Mid level ridging should gradually build in, leading
to warmer and drier conditions, by mid to late week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1238 PM CDT Sat Aug 9 2025
Currently VFR at all terminals with southeasterly to southerly
winds between 8 and 10 knots. Showers and thunderstorms are
possible at STJ between roughly 6z and 9z Sunday, with
thunderstorms likely at STJ between around 10z and 14z Sunday.
Confidence in showers/storms is lower at the KC Metro terminals,
but best chances for storms appears to be between 9z and 14z
Sunday (have handled this with a PROB30 group).
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Sunday through Monday morning for
MOZ020>025-028>032-037>039-043-044-053.
Heat Advisory until 8 PM CDT this evening for MOZ028>033-
037>040-043>046-053-054.
Flood Watch from 7 PM CDT this evening through Monday morning
for MOZ001>008-011>017.
KS...Flood Watch from 1 AM CDT Sunday through Monday morning for
KSZ025-057-060-102>105.
Heat Advisory until 8 PM CDT this evening for KSZ057-060-
103>105.
&&
DISCUSSION...BMW
AVIATION...BMWHazardous weather outlook, Aug 9, 5:05 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 0505 AM CDT Sat Aug 09 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101005- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 0505 AM CDT Sat Aug 09 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Through tonight. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on potential weather hazards. .KEY MESSAGES... - A flood watch has been issued for far eastern Kansas and for western and northern Missouri (including the Kansas City metro area) tonight through Sunday night. Multiple rounds of storms may lead to locally heavy rainfall and instances of flash flooding tonight and again Sunday night. - Severe weather is also possible with storms that develop this weekend, particularly this afternoon through tonight. Isolated damaging wind gusts will be the primary severe-weather threat. The greatest risk of severe weather is north of U.S. Highway 36. - In areas with little or no cloud cover, another day of oppressive heat and humidity is expected. A heat advisory is in effect roughly along and south of Interstate 70 through early this evening.
In the hours before
Special weather statement, Aug 9, 4:59 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
459 PM CDT Sat Aug 9 2025
MOZ024-025-092230-
Macon MO-Linn MO-
459 PM CDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINN AND
NORTHWESTERN MACON COUNTIES THROUGH 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, or 9 miles northeast of Marceline, moving east-northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marceline, Bucklin, New Cambria, Elmer, Ethel, South Gifford, and
Saint Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3972 9299 3987 9303 4004 9266 4004 9264
3980 9252
TIME...MOT...LOC 2158Z 248DEG 24KT 3984 9287
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:22 AM CDT | Flood Watch | EAX | Adair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more | 50 hr |
| Aug 9, 5:04 AM CDT | Special Weather Statement | EAX | Andrew | 26 min |
| Aug 9, 5:29 AM CDT | Special Weather Statement | EAX | Andrew, Buchanan, DeKalb, Gentry, Harrison | 31 min |
| Aug 9, 5:58 AM CDT | Special Weather Statement | EAX | DeKalb, Gentry, Harrison | 32 min |
| Aug 9, 6:29 AM CDT | Special Weather Statement | EAX | Clinton, Daviess, DeKalb, Harrison, Mercer | 46 min |
| Aug 9, 7:13 AM CDT | Special Weather Statement | EAX | Caldwell, Daviess, DeKalb, Grundy | 47 min |
| Aug 9, 4:59 PM CDT | Special Weather Statement | EAX | Macon | 31 min |
| Aug 9, 5:41 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Macon | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.